The trusted source for
healthcare information and
Assistant Professor of Clinical Neurology, Weill Cornell Medical College
Dr. Klebanoff reports no financial relationships relevant to this field of study.
SYNOPSIS: A recent study provided reassurance that the use of triptan antimigraine medications with selective serotonin reuptake inhibitor and selective norepinephrine reuptake inhibitor antidepressants is safe.
SOURCE: Orlova Y, Rizzoli P, Loder E. Association of coprescription of triptan antimigraine drugs and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants with serotonin syndrome. JAMA Neurol 2018 Feb. 26. doi:10.1001/jamaneurol.2017.S144. [Epub ahead of print].
Depression and migraine are highly prevalent, chronic disorders that occur together more often than would be expected by chance. Selective serotonin reuptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs) commonly are used to treat depression. Triptan antimigraine drugs commonly are prescribed to treat migraines. Evidence has suggested that between 20-25% of triptan users also are prescribed SSRI or SNRI antidepressants. There have been several case reports of serotonin syndrome in patients coprescribed these medications.
Serotonin syndrome is thought to result from elevated serotonin levels. Patients present with variable symptoms, including tachycardia, unstable blood pressure, hyperthermia, nausea, vomiting, and diarrhea. Although the severity is variable, the condition can be fatal. In 2006, the FDA issued an advisory about the risk of serotonin syndrome associated with concomitant use of triptan antimigraine medications with SSRIs and SNRIs. Following the FDA advisory, pharmacy systems and other decision support systems started issuing safety alerts when coprescription occurs. These alerts can disrupt clinical care. Neurologists treating migraine infrequently have seen serotonin syndrome in clinical practice. A position paper by the American Headache Society questioned the validity of the FDA advisory.
The authors conducted a study to identify patients who were coprescribed triptans and SSRIs/SNRIs to assess the risk of serotonin syndrome. They used the Partners Research Data Registry to identify patients who had been coprescribed triptans and SSRIs/SNRIs from Jan. 1, 2001, through Dec. 31, 2014. Investigators searched the records for serotonin syndrome and other extrapyramidal diseases and abnormal movement disorders, and then one investigator reviewed the results to assess if the patients met diagnostic criteria (either Sternbach criteria or Hunter criteria) for serotonin syndrome. The overall incidence rate for serotonin syndrome was determined by dividing the number cases by the person-years at risk during the study period.
The authors identified 47,968 patients who were prescribed triptans during the 14-year study period, with 19,017 patients also prescribed an SSRI or SNRI. Of these 19,017 patients, 229 (0.01%) had a diagnosis of extrapyramidal syndrome at some point in time, with serotonin syndrome clinically suspected in 17 patients. In only two cases, triptans were used in close temporal relation to the development of symptoms; in both cases, symptoms actually started prior to ingesting the triptan. Only seven cases occurred during a year in which coprescription of triptans and an SSRI or SNRI was documented in the medical record. In more than 30,000 patient-years of exposure, there were no life-threatening cases of serotonin syndrome and no cases in which triptan use was unequivocally implicated as a cause. The estimates suggest that the incidence of serotonin syndrome in patients coprescribed triptans and SSRIs or SNRIs ranged from zero to four cases per 10,000 person-years of exposure.
Serotonin syndrome is rare in patients who are coprescribed SSRI or SNRI antidepressants and triptan antimigraine medications. From a biological perspective, it is uncertain how triptans, which are serotonin agonists with high affinity for serotonin 1B and 1D receptors, could cause serotonin syndrome, which is thought to be mediated by serotonin 2A receptors. This study provides additional reassurance regarding the safe use of triptan antimigraine medications with SSRI and SNRI antidepressants.
Financial Disclosure: Neurology Alert’s Editor in Chief Matthew Fink, MD; Peer Reviewer M. Flint Beal, MD; Executive Editor Leslie Coplin; Editor Jonathan Springston; and Editorial Group Manager Terrey L. Hatcher report no financial relationships relevant to this field of study.